Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 239, NWS Kansas City, MO

July 17, 2003Pettis County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 17, 2003, 6:57 AM CDT for Pettis County, Missouri. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2003, 6:57 AM CDT (11:57 UTC)
Expired
Jul 17, 2003, 8:00 AM CDT
In force
63 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 93 km from the middle of the area, began a volume at 12:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 12.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1843 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1843 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
2319 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

610 
WUUS53 KEAX 171157
SVREAX
MOC159-171300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
657 AM CDT THU JUL 17 2003

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PETTIS COUNTY IN CENTRAL MISSOURI

* UNTIL 800 AM CDT

* AT 656 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR HUGHESVILLE...OR 11 MILES NORTH OF SEDALIA...AND
  MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   HUGHESVILLE BY 705 AM CDT.
   DRESDEN BY 730 AM CDT.
   SEDALIA...SMITHTON BY 800 AM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 3893 9307 3893 9339 3853 9335 3856 9308

$$


SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:00 AM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 17, 4:00 AM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
400 AM CDT THU JUL 17 2003

...HEAT ADVISORY THROUGH 10 PM THIS EVENING FOR EAST KANSAS AND
EXTREME WESTERN MISSOURI...

CONVECTION CONCERNS AND HEAT FOR THE NEXT 48 HOURS DOMINATED THIS
MORNINGS FORECAST.

OVERNIGHT THUNDERSTORMS POPPED UP IN EASTERN NE AND KS OVERNIGHT
WITH THE HELP OF A VEERING LOW LEVEL JET AND THETA ADVECTION. WHILE
THE META SEEMS TO HAVE THE QPF FIELD COVERAGE WAY OVER
DONE...CURRENT RADAR TRENDS AND SATELLITE DATA WOULD INDICATE THAT
SOME SCATTERED THUNDERSTORMS ACTIVITY WILL PERSIST INTO THE MID
MORNING HOURS FOR MOST OF THE FORECAST AREA.

FOR TONIGHT...A SHORT WAVE TOPPING THE WEST CONUS RIDGE WILL DESCEND
THROUGH THE NORTHWEST FLOW AND TRY TO POP OFF SOME NOCTURNAL
THUNDERSTORMS LATE TONIGHT AND FRIDAY MORNING. THE SHORT WAVE WILL
STILL HAVE TO FIGHT THE RIDGE IN ORDER TO DEVELOP PRECIP IN WESTERN
MO AND EASTERN KS. THEREFORE I LIMITED CHANCE POPS TO THE CENTRAL
AND EASTERN SECTIONS OF THE FORECAST AREA.

AS FOR TEMPERATURES TODAY...I WILL GO WITH A HEAT ADVISORY FOR THE
COUNTIES BORDERING THE KS/MO STATE LINE. EXPECTATION IS THAT TEMPS
WILL TOP OUT IN THE UPPER 90S...WITH ISOLATED LOCATIONS SEEING
TRIPLE DIGITS. TOP 00Z SOUNDING LOOKS TO SUPPORT THESE TEMPS. THE
MODELS ARE NOT GIVING ME MUCH OF A REASON THINK THAT THIS AFTERNOON
TEMPS WILL BE ANY COOLER THAN YESTERDAY. GRANTED THAT SCATTERED
CONVECTION AND LINGERING CLOUD COVER FROM THIS MORNING COULD SLOW
THE WARM UP AND TAKE A DEGREE OR TWO OF THE FORECAST HIGH. HOWEVER
INCREASED SURFACE MOISTURE SHOULD COMPENSATE TO PUSH HEAT INDICES
INTO THE 105+ RANGE. WHILE I HAVE LEANED ON THE META FOR THE
FORECAST THIS MORNING...MY IMPRESSION OF THE DEWPOINTS THAT IT SPITS
OUT ARE THAT IT IS MIXING THE LOWER LAYERS TO MUCH AND LOWERING
AFTERNOON DEWPOINTS TO FAR. FRIDAY SHOULD SEE JUST ENOUGH LINGER
CLOUD COVER AND COOLER TEMPS PREVENT HEAT INDICES FROM REACHING
CRITERIA...BUT IT STILL COULD BE CLOSE FOR AREAS FROM ST JOSEPH
SOUTH.

CUTTER

307 PM...
WIND PROFILERS AND SATELLITE IMAGERY INDICATE THAT A SMALL SHORTWAVE
IS TRAVERSING THROUGH SOUTHEAST NEBRASKA AND NORTHWEST MISSOURI THIS
AFTERNOON.  SOME HIGH BASED SHOWERS AND THUNDERSTORMS HAVE BEEN THE
RESULT.  THESE STORMS HAVE BEEN UNABLE TO TAP SURFACE BASED
INSTABILITY SINCE MID LEVEL TEMPERATURES ARE SO WARM.  700MB
TEMPERATURES FROM TOPEKAS MORNING SOUNDING WERE 14C, AND
CONSIDERING THE SMALL SCALE NATURE OF THE WAVE LITTLE MID LEVEL
COOLING CAN BE EXPECTED WITH IT TODAY.

I EXPECT MORE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS THIS
EVENING NORTH OF HIGHWAY 36 IN ASSOCIATION WITH THIS WEAK WAVE.  THE
ETA DEPICTS MODERATE LOW AND MID LEVEL MOISTURE ADVECTION THROUGH
THE EARLY MORNING HOURS ALONG FROM NORTHERN MISSOURI THROUGH CENTRAL
IOWA.  THE MOISTURE AXIS WILL MOVE TO THE EAST AND I EXPECT THAT THE
SHOWERS WILL DO THE SAME.  THE ETA SUGGESTS THAT STORMS WILL FIRE
OVER IOWA TONIGHT AND DRIFT SOUTH.  THE MODELS CONVECTION APPEARS
TO BE SURFACE BASED AND DRIVE SOUTH ALONG AN OUTFLOW BOUNDARY.  I
HAVE DISCOUNTED THIS SCENARIO SINCE MID LEVEL TEMPERATURES WILL
CONTINUE TO BE VERY WARM OVER IOWA TONIGHT AND SHOULD GET WARMER
UNDER THE INFLUENCE OF MID LEVEL WESTERLY FLOW.  I WOULD EXPECT THAT
ANY HIGH BASED ACTIVITY IN IOWA THAT FORMS IN THE WARM ADVECTION
WILL TRACK SOUTHEAST, POTENTIALLY AFFECTING THE KIRKSVILLE AREA
EARLY TOMORROW MORNING.

TOMORROW WILL LIKELY BE ONE OF THE HOTTEST DAYS OF THE SUMMER THUS
FAR.  LOW LEVEL SOUTHWEST WILL DEVELOP BY MID MORNING AND 850MB
TEMPERATURES SUPPORT HIGHS IN THE UPPER 90S OVER EASTERN KANSAS AND
WESTERN MISSOURI.  I HAVE HELD OFF ON ISSUING A HEAT ADVISORY
BECAUSE I HAVE DOUBTS THAT DEWPOINTS WILL CONTRIBUTE ENOUGH TO THE
HEAT INDEX TO PUSH IT OVER 105F.  DEWPOINTS IN SOUTH CENTRAL KANSAS
AND NORTHWEST OKLAHOMA THIS AFTERNOON ARE RUNNING IN THE MID 60S.
MODEL PROJECTION OF 925MB MOISTURE ARE RELATIVELY LOW, SO I WOULD
EXPECT LOW LEVEL MOISTURE TO MIX OUT DURING THE MIDDLE OF THE
AFTERNOON.  ANOTHER REASON TO BELIEVE THAT DEWPOINTS WILL DROP
TOMORROW AFTERNOON IS THE FACT THAT THE GROUND IS VERY DRY OVER MUCH
OF THE REGION.  SO FOR NOW ILL STICK WITH HEAT INDICES IN THE 100
TO 103 RANGE FOR TOMORROW AFTERNOON.

A BACK DOOR COLD FRONT SHOULD COOL NORTHEAST MISSOURI ON FRIDAY, BUT
IT IS UNCLEAR HOW MUCH RELIEF IT WILL BRING TO EASTERN KANSAS AND
WESTERN MISSOURI.  THE CONVECTIVE POTENTIAL WITH THE BACK DOOR FRONT
DOESNT LOOK THAT IMPRESSIVE.  SURFACE CONVERGENCE APPEARS TO BE
WEEK.  MID LEVEL TEMPERATURES WILL ALSO INHIBIT THE POTENTIAL FOR
STORMS FRIDAY AND FRIDAY EVENING.

KOCH

THIS WEEKEND...THE UPPER RIDGING OVER THE WESTERN HALF OF THE CONUS
IS PROGGED TO BEGIN RETROGRADING...ALLOWING THE UPPER FLOW REGIME TO
BECOME NORTHWESTERLY ACROSS THE FORECAST AREA. BEFORE THIS
TRANSITION OCCURS...IT APPEARS THAT ONE MORE DAY WITH ABOVE-NORMAL
TEMPS IS IN STORE FOR SATURDAY. MODEL SOLUTIONS ARE SOMEWHAT
DISAGREEABLE WITH RESPECT TO THE PLACEMENT OF THE RIDGE AND
ASSOCIATED TEMPERATURE FIELDS. THE 84-HOUR ETA PROGS 850 MB TEMPS IN
THE 25-27 DEGREES CELSIUS RANGE AT 00Z SUNDAY...WHILE THE GFS
DISPLACES THE RIDGE FARTHER WEST AND SUBSEQUENTLY PROGS MORE
CONSERVATIVE 850 MB TEMPS AROUND 20 DEGREES CELSIUS. WILL FORECAST
HIGHS A FEW DEGREES ABOVE CLIMATOLOGY/GUIDANCE...ALTHOUGH THIS WILL
NOT BE WARM ENOUGH IF THE ETA SOLUTION COMES TO FRUITION. AS THE
RIDGE RETREATS...AN UPPER TROUGH WILL SWING THROUGH THE GREAT
LAKES...PUSHING AN ASSOCIATED COLD FRONT THROUGH THE AREA EARLY
SUNDAY. SOME MODEL DISCREPANCY EXISTS OVER THE TIMING OF THE
FRONT...BUT CURRENT CONSENSUS AND ENSEMBLES INDICATE THAT THE BEST
OPPORTUNITY FOR SHOWERS AND THUNDERSTORMS IS ON SUNDAY...SO HAVE
ADDED LOW CHANCE POPS. THE PROGGED STRENGTH DIFFERENCES AMONG MODEL
SOLUTIONS ALSO COMPLICATE THE TEMPERATURE FORECAST FOR THE BEGINNING
OF THE UPCOMING WORK WEEK. THE GFS IS THE MOST AGGRESSIVE
SOLUTION...BRINGING A SURGE OF SIGNIFICANTLY COOLER AIR DOWN. IF
THIS SOLUTION WOULD PROVE TO BE CORRECT...HIGH TEMPS WOULD BE IN THE
UPPER 70S AND LOW 80S ON MONDAY AND TUESDAY. THE ECMWF AND CANADIAN
MODELS ALSO BRING COOLER TEMPS TO THE REGION...BUT ARE NOT NEARLY AS
BOLD. SO...WILL BEGIN TRENDING TOWARD COOLER CONDITIONS BUT NOT BITE
ON THE GFS AT THIS POINT.

SCHMIT

.EAX...
KS...HEAT ADVISORY FOR TODAY FOR ZONES
KSZ025...KSZ057...KSZ060...KSZ102>105.
MO...HEAT ADVISORY FOR TODAY FOR ZONES MOZ001...MOZ011>012...
MOZ020...MOZ028>029...MOZ037...MOZ043...MOZ053.
Hazardous weather outlook, Jul 17, 5:59 AM CDT, 58 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
559 AM CDT THU JUL 17 2003

...EXTREME HEAT AND HUMIDITY WITH HEAT INDICES RANGING AROUND 105
THIS AFTERNOON IN EAST KANSAS AND WEST MISSOURI...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY  AND TONIGHT

THIS MORNING SCATTERED THUNDERSTORMS WILL PERSIST ACROSS THE
FORECAST AREA THROUGH THE MID MORNING HOURS. THESE STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS...BUT WILL BE CAPABLE OF
PRODUCING HEAVY RAIN...WHICH COULD CAUSE INCONVENIENCE FLOODING.

A HEAT ADVISORY IS IN EFFECT FOR THIS AFTERNOON INTO THIS EVENING
FOR EXTREME EASTERN KANSAS AND WESTERN MISSOURI. AFTERNOON HIGHS IN
THE UPPER 90S TO AROUND 100 WILL WORK TOGETHER WITH THE HUMIDITY TO
PUSH HEAT INDICES TO AROUND 105. AREAS THREATENED WILL BE ALONG THE
MISSOURI...KANSAS...NEBRASKA STATE LINES...AND INCLUDE THE CITIES
OF...ATCHISON...BUTLER...HARRISONVILLE...KANSAS CITY...OLATHE...
PAOLA...ROCKPORT AND ST JOSEPH.

THUNDERSTORMS WILL BE POSSIBLE AGAIN TONIGHT EAST OF A LINE RUNNING
FROM MARYVILLE TO ODESSA TO CLINTON. SOME OF THESE OVERNIGHT STORMS
COULD PRODUCE SEVERE WEATHER IN THE FORM OF LARGE HAIL AND DAMAGING
WINDS ALONG WITH HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER HOT DAY IS EXPECTED FRIDAY OVER CENTRAL MISSOURI AND EAST
CENTRAL KANSAS WITH HEAT INDICES FROM 100 TO 105. THUNDERSTORMS ARE
FORECAST FOR SUNDAY AND SUNDAY NIGHT.  DAMAGING WIND GUSTS ARE
POSSIBLE WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT EAST OF A LINE RUNNING FROM
MARYVILLE TO ODESSA TO CLINTON.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

CUTTER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:04 AM CDTFlash Flood WarningEAXLivingston6 hr
Jul 17, 7:38 AM CDTFlash Flood WarningEAXMacon6 hr
Jul 17, 7:42 AM CDTFlash Flood WarningEAXPettis, Saline6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.